Message Number: YG3033 | New FHL Archives Search
From: Bruce Williams, DVM
Date: 2001-04-29 13:58:00 UTC
Subject: Re: Bad Breath/urine problems??

--- In Ferret-Health-list@y..., cjbandit@a... wrote:
> Bandit is urinating a lot, it seems like a 1/2 cup of water each
> I am feeding him babyfood and SD a/d because he doesn't eat on his
own. He's
> also been on pred for about a month-2 months now, this actually
will be his
> last week on it...we were treating for ECE (boost) appetite and for
low blood
> sugar. I know chronic use of steroids (pred) can cause this but he
> hasn't been on it too long?? or is it long enough to cause this?

Actually pred can cause increased urinary output within a couple of
days. Prednisone results in the inhibition of action of a drug
called antidiuretic hormone, which results in the kidneys resorbing
less water, and more urine produced.

This particular action is reversible, and discontinuing or decreasing
the pred will result in a return to normal urine output.

Also, a blood chemistry will likely be normal in the case of
prednisone-related diuresis. A blood screen will also tell you if it
may be related to a true kidney problem.

> Second, I recently noticed Bandit's breath is bad, don't know what
> means-The vet checked out his mouth recently and thought all was
> ideas on this??

Another good reason to check kidney function.

With kindest regards,

Bruce H. Williams, DVM, DACVP
Join the Ferret Health List at